Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

I am a transplanted patient. Taking prednisone 5mg. Started itching all over body. What cure should be taken?

User rating for this question
Answered by

HIV AIDS Specialist
Practicing since : 1974
Answered : 2402 Questions
I am a 42 male. I am a transplanted patient (kidney) and take prograf(2mg) and prednisone (5mg) daily.

I have this annoying itch in my scrotum and behind the right ear and in the area where the right arm bends (other side of elbow) and around the anus. I don't know if all three areas are affected by the same, but hot temperatures seems to make it worse.

There are no visible lesions, just the raw skin for scratching a lot. I have not have sexual contact with nobody for more than a year (dysfunctional marriage, which ended recently).

Other facts, when showering, sometimes it slightly smells like fish and when I was living with my ex, we had a cat, which used to sleep at the bottom of the bed, but it was completely vaccinated.

The itching is so intense sometimes, that it gets bloody around the anus for scratching so hard.

In the included picture is the area of my right arm affected.

Please help!
Posted Wed, 8 Aug 2012 in Kidney Conditions
Answered by Dr. S. Murugan 1 hour later

Thanks for your question.

As you are on Tab. Prednisolone and other immuno-suppressive drug, you are very much likely to be prone for infections. Fungal skin infection is one possibility. But the picture sent by you and the site like behind the ears, seborrhoea over activity is another possibility.

Better have a skin scraping for fungus test and try to rule out the same because the treatment for both is different. If fungal infection is ruled out it may be due to seborrheic dermatitis. You can consult your dermatologist and they will guide you. Seborrhoea also is easily manageable with steroid creams.

Please do write back for follow up queries that you may have.


Dr S.Murugan
Above answer was peer-reviewed by
Follow-up: I am a transplanted patient. Taking prednisone 5mg. Started itching all over body. What cure should be taken? 1 hour later
Thank you for your input Doctor. One last question, do you recommend any specific anti-fungal chemical that I can find in any over-the-counter cream, while I go to a local dermatologist?

For example, here in USA, we have available the following:

Lotrimin Ultra (butenafine hydrochloride Cream 1%)
Lamisil (Terbinafine )
Lotrimin (clotrimazole)
Micatin (miconazole)
Monistat (Miconazole)
Tinactin (tolnaftate)

I have been using the first one (Lotrimin Ultra) for 2 weeks now, but no good results yet.

Thank you again for helping me on this.

Answered by Dr. S. Murugan 22 hours later

I suggest Lotrimin (Plain Clotrimazole) as it is more effective and less irritant.

Sometimes you may require a systemic anti-fungal antibiotic also to get rid of the infection completely. Recurrence is more common with topical application only. This may be the reason you may feel that your previous application with Butanafine would have failed. Oral anti-fungal drugs are not available over the counter; you can get a prescription from a dermatologist.

If it is not fungal infection and is due to seborrhic dermatitis, then also anti-fungal cream would not have worked out. Better your Dermatologist will guide you in this aspect.

Hope I have answered your query.

Thanks once again and Get well soon.

Dr S.Murugan
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Nephrologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor